Snorting Vicodin | Effects & Dangers
Snorting the prescription opioid drug Vicodin can lead to side effects like nosebleeds, a deviated septum, or a chronic runny nose. There are also a number of dangers associated with snorting Vicodin, including an increased risk of overdose.
The combination of hydrocodone and acetaminophen (Vicodin) is a Schedule II painkiller, which means the prescription drug has high abuse potential and can lead to psychological or physical dependence.
In fact, those who abuse the drug may participate in snorting Vicodin. Although Vicodin provides pain relief, those snorting hydrocodone may experience enhanced side effects and serious dangers that can create a number of health problems.
Effects Of Snorting Vicodin
As a pain reliever, Vicodin targets opioid receptors in the brain, depressing the central nervous system (CNS) and causing sedation and other side effects.
However, Vicodin use by insufflation can make side effects become more pronounced due to how quickly the drug enters the respiratory system through the nasal passages.
Severe Side Effects
Snorting Vicodin can lead to more serious health concerns and dangers. For instance, those who snort Vicodin may experience:
- a deviated nasal septum
- frequent nosebleeds
- persistant runny nose
- infection of the nasal mucous membranes
- damage to the nasal passage
In addition to these serious symptoms of drug abuse, a person may suffer from Vicodin withdrawal if the drug is stopped abruptly. Finding treatment at a treatment center is recommended to help taper off the drug, as withdrawal symptoms can be severe.
In fact, some of the withdrawal symptoms of Vicodin include cravings for the drug, fluctuations in heart rate, and tremors.
Dangers Of Snorting Vicodin
Although beneficial in helping relieve severe pain, those who abuse Vicodin should be aware of the many dangers associated with the drug. For instance, those with liver problems should avoid Vicodin, as liver failure can occur.
The risk of an opioid overdose may be increased when the substance is snorted. Although the “high” a person experiences when snorting Vicodin happens quickly, the feelings of euphoria may dissipate quickly as well.
Because of this, a person may continue to snort more Vicodin, which can lead to an overdose. According to the United States Food and Drug Administration (FDA), some of the symptoms of a hydrocodone overdose may include:
- low blood pressure
- loss of consciousness
- heart attack
- respiratory depression
Contact 911 right away if you suspect a Vicodin overdose has occurred. Once with healthcare professionals, Narcan (naloxone) may be administered. This drug helps to reverse the effects of opioid overdose.
Those with a drug addiction may turn to snorting Vicodin as a form of substance abuse in hopes of experiencing a greater, more significant “high.” They may use paraphernalia including straws with others snorting the drug.
When this takes place, a person may have an increased risk of developing hepatitis or other diseases such as HIV if bodily fluids are shared during the process.
Combining certain medications with opioid drugs can lead to difficulty breathing.
Those participating in insufflation may experience a weakened respiratory system which may, in turn, lead to shallow breathing or respiratory depression, especially when CNS depressants are combined with Vicodin.
Benzodiazepines, alcohol, and muscle relaxants are just a few of the substances to avoid while taking Vicodin. Those with mental health issues who take antidepressants should also avoid Vicodin.
Opioid Addiction Treatment
If you or a loved one live with Vicodin addiction, consider a treatment program that helps you refrain from drug use and live a healthier life.
To learn more about our inpatient treatment center, please contact us today.
- Baylor University Medical Center Proceedings — Hydrocodone snorting leading to hypersensitivity pneumonitis https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4900771/
- Food and Drug Administration — Vicodin https://www.accessdata.fda.gov/drugsatfda_docs/label/2006/088058s027lbl.pdf
- National Institute on Drug Abuse — What Are Prescription Opioids? https://nida.nih.gov/publications/drugfacts/prescription-opioids
- National Library of Medicine: MedlinePlus — Hydrocodone Combination Projects https://medlineplus.gov/druginfo/meds/a601006.html
- National Library of Medicine: StatPearls — Hydrocodone and Acetaminophen https://www.ncbi.nlm.nih.gov/books/NBK538530/